A 35-year-old male asked:
if patient vomits during propofol induction means is not unconscious?
5 doctor answers • 9 doctors weighed in
Internal Medicine 29 years experience
Call 911 stat: Emesis while under anesthesia can lead to massive aspiration. This patient is at risk for chemical pneumonitis due to aspiration of gastric acid, also aspiration pneumonia. The patient could develop sepsis or even ARDS very quickly, and should be admitted to the hospital stat to rule out aspiration.
3472 viewsAnswered >2 years ago
Anesthesiology 36 years experience
No: You may vomit while under Propofol anesthesia and still be unconscious.
3453 viewsReviewed >2 years ago
Anesthesiology 35 years experience
Not necessarily: Consciousness is a spectrum that is not necessarily related to emesis. The patient may be have been unconscious and a reflex caused the vomiting. Hope the patient is OK
3260 viewsReviewed >2 years ago
Specializes in Anesthesiology
Vomiting happens: Vomiting is an in voluntary action. It is not a sign of consciousness. Anybody who receives propofol, is at risk of vomiting. This is why your anesthesiologist requires you to have eaten nothing after midnight. The less food in your stomach and the less your stomach acid is stimulated, the higher likelihood you have of being safe.
1765 viewsAnswered >2 years ago
Anesthesiology 21 years experience
Not necessarily: Assuming this was induction of general anesthesia, it could be early in the induction , before patient becomes unconscious ......or after most of full dose was given and unconscious....,in either case, propofol (like any anesthetic) can render a person unconscious but still able to have muscular tone and reflexes allowing them to vomit ( although it more commonly a risk under light anesthesia)
1731 viewsAnswered >2 years ago
Last updated Oct 20, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.